Heparin Contaminant Activates Contact System

Findings explain how tainted heparin may have caused anaphylactoid reactions

THURSDAY, April 24 (HealthDay News) -- The serious allergic-type reactions recently reported in patients receiving intravenous heparin appear to be due to the presence of a contaminant, oversulfated chondroitin sulfate (OSCS), which leads to activation of the contact system and release of vasoactive mediators, according to an article first published online April 23 in the New England Journal of Medicine.

Takashi Kei Kishimoto, Ph.D., of Momenta Pharmaceuticals in Cambridge, Mass., and colleagues screened lots of heparin associated with the anaphylactoid reactions as well as control lots of heparin for the presence of OSCS and then performed in vitro assays to measure activation of the contact system and complement cascade. The researchers also assessed the clinical effects of intravenous infusion of OSCS-contaminated heparin and synthetic OSCS in swine.

The 13 lots of heparin associated with clinical events all had detectable levels of OSCS and activated the kinin-kallikrein pathway in samples of human plasma, as did synthetic OSCS. In addition, OSCS led to generation of C3a and C5a, two potent anaphylatoxins. Intravenous infusion of OSCS-contaminated heparin and synthetic OSCS in swine caused hypotension associated with kallikrein activation.

"An assay to assess the amidolytic activity of kallikrein can supplement analytic tests to protect the heparin supply chain by screening for OSCS and other highly sulfated polysaccharide contaminants of heparin that can activate the contact system," conclude the authors.

Several authors are employees of or have received consulting fees from Momenta Pharmaceuticals.

Abstract
Full Text (subscription or payment may be required)

Physician's Briefing